Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 55, NWS Kansas City, MO

October 17, 1998Johnson County, Missouri

NWS Kansas City, MO issued this flash flood warning at Oct 17, 1998, 3:35 PM CDT for Johnson County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 17, 1998, 3:35 PM CDT (20:35 UTC)
Expired
Oct 17, 1998, 7:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1229 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
2.5
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 172038
FFWMCI
MOC101-180000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
335 PM CDT SAT OCT 17 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     JOHNSON COUNTY IN MISSOURI
     INCLUDING WARRENSBURG

* UNTIL 700 PM CDT

* AT 330 PM CDT STORM SPOTTERS REPORTED 2.73 INCHES OF RAIN HAD 
FALLEN IN THE WARRENSBURG AREA. RADAR ESTIMATED OVER TWO AND A HALF 
INCHES HAS FALLEN ACROSS MUCH OF THE COUNTY WITH ADDITIONAL
RAIN MOVING INTO THE AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3889 9410 3858 9410 3857 9353 3891 9354

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 2:10 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 17, 2:10 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT SAT OCT 17 1998

ACTIVE WEATHER SCENARIO SETTING UP THIS AFTERNOON...SO WILL KEEP
THIS SHORT.  LINE OF THUNDERSTORMS INTENSIFYING THIS AFTERNOON ALONG
AND AHEAD OF APPROACHING FRONT...AND IN RRQ OF EXITING 100+ KT H3
JET.  PRECIPITATION THREAT TO CONTINUE INTO THE EVENING OVER MOST OF
CWA...SO WILL STAGGER POPS FROM WEST TO EAST...GOING CATEGORICAL IN
THE EAST.  CONCERNS FOR LOCALLY HEAVY RAINS THIS EVENING ACROSS MOST
OF CWA...BUT FEEL FRONT WILL ACCELERATE AND PUSH PRECIP OUT OF CWA
TOWARDS MIDNIGHT OR SHORTLY THEREAFTER.  WILL WORD CENTRAL AND
EASTERN ZONES WITH LOCAL HEAVY RAIN THREAT IN MIND...COORD STL.

REMAINDER OF FORECAST PACKAGE PRESENTS CHALLENGES WITH TEMPERATURES.
TRENDED TEMPERATURES UP A NOTCH IN MOST ZONES...MORE IN LINE WITH
FWC GUIDANCE AND WITH MODEL TRENDS.  NOT TOO OPTIMISTIC FOR PRECIP
CHANCES TUESDAY WITH APPROACHING CLIPPER SYSTEM...BUT WILL LEAVE FOR
NOW AND SEE HOW LATER RUNS PAN OUT.

.EAX...
MO...NONE.
KS...NONE.

HUDSON

In the hours before

Special weather statement, Oct 17, 1:01 PM CDT, 2 hours 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI OCT 16 1998

...A FEW SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...

FORECAST:  THUNDERSTORMS ARE FORECAST TO CONTINUE THIS AFTERNOON
ACROSS MUCH OF THE OUTLOOK AREA.  LATER THIS AFTERNOON...A LINE
OF THUNDERSTORMS IS EXPECTED TO INCREASE IN INTENSITY AS A COLD
FRONT BEGINS TO ACCELERATE EAST ACROSS EASTERN KANSAS.  STRONG WINDS
ALOFT MAY BE DRAWN DOWN TO THE SURFACE BY A FEW OF THE STRONGEST
STORMS...WHICH MAY LEAD TO LOCALIZED DAMAGING WINDS.  SPOTTER
ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THE EVENING
HOURS.

ALSO...LOCALIZED RAINFALL AMOUNTS OF AN INCH OR TWO ARE POSSIBLE
THIS AFTERNOON...ESPECIALLY ALONG AND JUST WEST OF THE INTERSTATE 35
CORRIDOR FROM BETHANY TO KANSAS CITY...WHICH MAY LEAD TO ISOLATED
OCCURRENCES OF SMALL STREAM AND URBAN FLOODING IN THESE AREAS.

DISCUSSION:  A STRONG UPPER LEVEL STORM SYSTEM MOVING THROUGH THE
CENTRAL PLAINS IS EXPECTED TO DRIVE A COLD FRONT EAST INTO MISSOURI
THIS EVENING. THUNDERSTORMS WILL CO.NTINUE TO DEVELOP AHEAD OF THE
FRONT IN A WARM...MOIST AND UNSTABLE AIR MASS.  THUNDERSTORMS ARE
EXPECTED TO END FROM WEST TO EAST THROUGH THE EVENING...AS THE COLD
FRONT PASSES THROUGH THE OUTLOOK AREA.

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:08 PM CDTSevere Thunderstorm WarningEAXCass, Jackson37 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.